Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 43, NWS Birmingham, AL

April 3, 2006Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2006, 2:58 AM CDT for Jefferson County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2006, 2:58 AM CDT (07:58 UTC)
Expired
Apr 3, 2006, 3:30 AM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:06 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 9:04 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Apr 2, 9:04 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
904 PM CDT SUN APR 2 2006

.DISCUSSION...

ALL THE ACTION THIS EVENING HAS REMAINED WELL NORTHWEST OF CENTRAL
ALABAMA...WHILE WE HAVE REMAINED DRY.  BOTH NAM AND GFS MODELS
CONTINUE TO INSIST THAT SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE ACROSS CENTRAL ALABAMA AFTER MIDNIGHT TONIGHT...THROUGH
DAYBREAK MONDAY...AS UPPER LEVEL SHORTWAVE ENERGY SWINGS THROUGH THE
TENNESSEE VALLEY. WITH SUCH MODEL INSISTANCE...I AM RELUCTANT TO
LOWER POPS AT THIS TIME.

LATEST DAY ONE SWO FROM SPC BRINGS THE SLIGHT RISK AREA DOWN TO JUST
INTO MARION AND WINSTON COUNTIES.  TRAJECTORIES FROM ONGOING
SUPERCELLS SUGGEST THAT THESE WILL SAY REMAIN NORTH OF THE COUNTY
WARNING AREA. WHILE VARIOUS SEVERE WEATHER PARAMETERS WILL NOT BE
NEARLY AS ROBUST OVERNIGHT COMPARED TO THIS EVENING...IT WOULDNT
SURPRISE ME IF A FEW STRONGS EVENTUALLY MOVED INTO ALABAMA.

ALL IN ALL...WILL NOT BE MAKING ANY MAJOR CHANGES TO THE ONGOING
FORECAST.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

61
Hazardous weather outlook, Apr 3, 1:27 AM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 AM CDT MON APR 3 2006

ALZ011>015-017>050-031230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
127 AM CDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...TORNADO WATCH IN EFFECT THROUGH 7 AM CDT FOR PORTIONS OF CENTRAL
ALABAMA...

.DAY ONE...REST OF TONIGHT.

SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 70 MPH...LARGE HAIL...AND TORNADOES...ARE POSSIBLE FOR
NORTHWESTERN PORTIONS OF CENTRAL ALABAMA...GENERALLY NORTH OF LINE
FROM VERNON...TO FAYETTE..AND JASPER THROUGH 7 AM CDT.

A SQUALL LINE OUT AHEAD OF A COLD FRONT WILL APPROACH MARION COUNTY
AFTER 3 AM CDT...AND TRACK SLOWLY SOUTHEASTWARD THROUGH 7 AM CDT. THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE OUT AHEAD OF THE FRONT...AND
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
SUNRISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG STORMS MAY BE LINGERING ACROSS THE INTERSTATE 20 59
CORRIDOR EARLY THIS MORNING...DURING THE MORNING COMMUTE HOURS...AS A
LINE OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF A COLD FRONT PUSHES
THROUGH THE AREA.

AS TEMPERATURES HEAT UP LATE MONDAY MORNING...A FEW STRONG STORMS ARE
POSSIBLE GENERALLY SOUTH OF INTERSTATE 20 AND EAST OF INTERSTATE 65.
THE STORMS WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS UP TO 40
MPH...PEA SIZED HAIL...A DEADLY CLOUD TO GROUND LIGHTNING. THE BEST
CHANCE OF STRONG THUNDERSTORMS WILL OCCUR BETWEEN 11 AM AND 4 PM.

A COLD FRONT WILL PUSH ACROSS CENTRAL ALABAMA ON MONDAY. THE FRONT
WILL BE NEAR A GADSDEN TO BIRMINGHAM TO TUSCALOOSA LINE BY 1 PM...
AND TO A TROY TO PHENIX CITY LINE BY 4 PM. A FEW STRONG STORMS ARE
POSSIBLE JUST AHEAD OF THE FRONT AS ITS MOVES THROUGH CENTRAL
ALABAMA.

STRONG THUNDERSTORMS ARE AGAIN POSSIBLE LATE FRIDAY AND SATURDAY
ASSOCIATED WITH THE NEXT COLD FRONT APPROACHING CENTRAL ALABAMA.
THIS SYSTEM LOOKS VERY SIMILAR TO THE ONE AFFECTING US TONIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

JD/81

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:12 AM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa33 min
Apr 3, 2:49 AM CDTSevere Thunderstorm WarningBMXFayette, Walker26 min
Apr 3, 3:41 AM CDTSevere Thunderstorm WarningBMXSt. Clair19 min
Apr 3, 3:57 AM CDTSevere Thunderstorm WarningBMXFayette33 min
Apr 3, 3:59 AM CDTSevere Thunderstorm WarningBMXCalhoun31 min
Apr 3, 4:03 AM CDTSevere Thunderstorm WarningBMXWalker33 min
Apr 3, 4:22 AM CDTSevere Thunderstorm WarningBMXCherokee, Etowah23 min
Apr 3, 4:31 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens29 min
Apr 3, 4:48 AM CDTSevere Thunderstorm WarningBMXTuscaloosa27 min
Apr 3, 5:01 AM CDTSevere Thunderstorm WarningBMXJefferson, Walker29 min
Apr 3, 5:26 AM CDTSevere Thunderstorm WarningBMXJefferson, Shelby34 min
Apr 3, 6:07 AM CDTSevere Thunderstorm WarningBMXShelby23 min
Apr 3, 6:31 AM CDTSevere Thunderstorm WarningBMXTalladega29 min
Apr 3, 6:39 AM CDTSevere Thunderstorm WarningBMXChilton20 min
Apr 3, 6:53 AM CDTSevere Thunderstorm WarningBMXClay, Coosa, Tallapoosa17 min
Apr 3, 7:20 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more11 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.